Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 151, NWS Tallahassee, FL

June 20, 2014Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 20, 2014, 6:22 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 6:22 PM EDT (22:22 UTC)
Expired
Jun 20, 2014, 7:00 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 34 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS52 KTAE 202222
SVRTAE
GAC027-185-202300-
/O.NEW.KTAE.SV.W.0151.140620T2222Z-140620T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
622 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF VALDOSTA...

* UNTIL 700 PM EDT

* AT 620 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF VALDOSTA...OR
  NEAR I-75 AT EXIT 22...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALDOSTA BY 640 PM EDT...
  I-75 AT EXIT 16 BY 645 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3070 8347 3071 8347 3098 8343 3099 8326
      3075 8313 3071 8313
TIME...MOT...LOC 2222Z 353DEG 17KT 3092 8333

$$

18-WOOL
2 follow-up statements
082 
WWUS52 KTAE 202233
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 PM EDT FRI JUN 20 2014

GAC027-202243-
/O.CAN.KTAE.SV.W.0151.000000T0000Z-140620T2300Z/
BROOKS GA-
633 PM EDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROOKS COUNTY IS
CANCELLED...

LAT...LON 3070 8343 3073 8347 3085 8334 3084 8327
      3075 8313 3071 8313
TIME...MOT...LOC 2233Z 353DEG 17KT 3087 8332

$$

GAC185-202300-
/O.CON.KTAE.SV.W.0151.000000T0000Z-140620T2300Z/
LOWNDES GA-
633 PM EDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN LOWNDES COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
REMERTON...OR NEAR VALDOSTA...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  REMERTON BY 640 PM EDT...
  I-75 AT EXIT 16 AND KINDERLOU BY 645 PM EDT...
  VALDOSTA REGIONAL AIRPORT BY 650 PM EDT...
  I-75 AT EXIT 11 AND DASHER BY 700 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3070 8343 3073 8347 3085 8334 3084 8327
      3075 8313 3071 8313
TIME...MOT...LOC 2233Z 353DEG 17KT 3087 8332

$$

18-WOOL
999 
WWUS52 KTAE 202240
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
640 PM EDT FRI JUN 20 2014

GAC185-202251-
/O.CAN.KTAE.SV.W.0151.000000T0000Z-140620T2300Z/
LOWNDES GA-
640 PM EDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOWNDES COUNTY IS
CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3070 8343 3073 8347 3085 8334 3084 8327
      3075 8313 3071 8313
TIME...MOT...LOC 2241Z 353DEG 17KT 3083 8331

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:26 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 20, 2:26 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT Fri Jun 20 2014

.Near Term [Through Tonight]...
With little in the way of synoptic scale systems to discuss
locally other than the typical summertime ridging, isolated to
scattered areas of seasonal summertime convection will diminish
rapidly this evening. Mostly clear to partly cloudy skies are
expected overnight with seasonably muggy low temperatures.

.Short Term [Tonight Through Sunday]...
Upper ridge will continue to influence the weather across the
region through Saturday, before weakening on Sunday. Other than a
weak surface trough across south-central Georgia on Saturday,
there will be little in the way of synoptic forcing, with the
seabreeze being the primary driver of convection. Forecast PoPs
will be slightly below the seabreeze climo PoPs given the
influence of the upper ridge. With the slightly below climo
coverage of rain for Saturday, temperatures will continue to be
hot, with highs in the  mid to upper 90s.

Should see an increase in coverage on Sunday as a weak upper
trough approaches from the west. This will help to spark
convection along the seabreeze as well as the lingering surface
trough, so have increased PoPs over Saturday's values. With the
increase coverage, temperatures should be a bit lower as well,
with highs in the lower to mid 90s.

.Long Term [Sunday Night Through Friday]...
Lingering surface trough coupled with weak troughiness aloft will
keep climo or above rain chances in the forecast through early next
week. This will also push temperatures back down into the lower
90s (near normal for late June). Guidance diverges by mid to late
week with the GFS bringing moisture northward from the deep
tropics. Recent performance of GFS in the tropics makes this a
bit dubious, especially without support from the ECMWF, so will
show a bit of a decrease in PoPs towards the end of the week,
supported by the ECMWF idea of an increase in upper ridging.

&&

.Aviation...
[Through 18Z Saturday] Isolated to scattered areas of convection
are expected through this evening with convection rapidly
diminishing after sunset. Winds will be light outside of
convection. VFR conditions are expected to prevail outside of
convection.

&&

.Marine...
Westerly to southwesterly winds are forecast to continue over the
coastal waters into next week as the subtropical ridge axis
remains south of the waters. Winds may occasionally approach
exercise caution levels over the weekend as a surface trough drops
south towards the Gulf Coast. However, conditions are expected to
remain below headline criteria.

&&

.Fire Weather...
Relative humidity values are expected to remain above critical
levels for the next several days with gradually increasing rain
chances for the latter half of the weekend and continuing into the
next work week.

&&

.Hydrology...
Rainfall totals for the next week will be around 1- 2 inches across
the area. With all rivers below bank full stage, this rainfall is
not expected to cause significant rises on area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  96  73  93  73 /  20  40  20  50  30
Panama City   76  91  78  90  76 /  10  40  20  30  20
Dothan        73  96  73  95  74 /  10  30  30  40  30
Albany        72  97  73  95  74 /  20  30  30  40  30
Valdosta      71  95  72  93  72 /  20  30  30  40  30
Cross City    72  93  73  92  71 /  20  40  20  40  20
Apalachicola  75  90  78  89  76 /  10  30  10  30  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...DVD
MARINE...CAMP
FIRE WEATHER...DVD
HYDROLOGY...BOLDEN

In the hours before

Local storm report, Jun 20, 4:15 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     CHATTAHOOCHEE SP        31.01N 85.03W
06/20/2014                   HOUSTON            AL   EMERGENCY MNGR

            COUPLE TREES REPORTED DOWN NEAR CHATTAHOOCHEE STATE PARK.
            TIME ESTIMATED BY RADAR.

&&

GODSEY
Special weather statement, Jun 20, 4:51 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT FRI JUN 20 2014

GAZ148-202130-
BERRIEN GA-
451 PM EDT FRI JUN 20 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BERRIEN COUNTY...

* UNTIL 530 PM EDT

AT 447 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR WILLACOOCHEE...OR NEAR BANNOCKBURN...MOVING
SOUTHWEST AT 20 MPH.

THIS STORM WILL BE NEAR...
  NASHVILLE BY 530 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3121 8304 3114 8314 3114 8316 3112 8317
      3110 8319 3129 8333 3135 8307 3133 8305
      3131 8305 3127 8303
TIME...MOT...LOC 2051Z 060DEG 16KT 3130 8305

18-WOOL
Local storm report, Jun 20, 4:57 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     WEBB                    31.26N 85.27W
06/20/2014                   HOUSTON            AL   911 CALL CENTER

            TREE DOWN IN WEBB NEAR SR-52. TIME ESTIMATED BY RADAR.

&&

GODSEY
Special weather statement, Jun 20, 5:32 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT FRI JUN 20 2014

GAZ146>148-159-160-202215-
LOWNDES GA-BROOKS GA-BERRIEN GA-COLQUITT GA-COOK GA-
532 PM EDT FRI JUN 20 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BERRIEN...
BROOKS...COLQUITT...COOK AND LOWNDES COUNTIES...

* UNTIL 615 PM EDT

AT 528 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SPARKS...OR NEAR LACONTE...MOVING SOUTH AT 25 MPH.

THIS STORM WILL BE NEAR...
  ADEL BY 540 PM EDT.
  HAHIRA BY 610 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3092 8324 3094 8361 3129 8352 3128 8331
TIME...MOT...LOC 2133Z 002DEG 20KT 3119 8342

18-WOOL
Local storm report, Jun 20, 5:39 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ELLAVILLE               30.97N 85.38W
06/20/2014                   JACKSON            FL   911 CALL CENTER

            SCATTERED TREES DOWN

&&

DVD
Special weather statement, Jun 20, 6:14 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT FRI JUN 20 2014

GAZ159-160-202315-
LOWNDES GA-BROOKS GA-
614 PM EDT FRI JUN 20 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS AND LOWNDES
COUNTIES...

* UNTIL 715 PM EDT

AT 611 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR HAHIRA...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE NEAR...
  VALDOSTA BY 645 PM EDT.
  I-75 AT EXIT 16 BY 655 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3074 8320 3072 8347 3103 8343 3102 8329
TIME...MOT...LOC 2214Z 352DEG 14KT 3096 8337

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:58 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell32 min
Jun 20, 4:51 PM EDTSpecial Weather StatementTAEBerrien39 min
Jun 20, 5:32 PM EDTSpecial Weather StatementTAECook43 min
Jun 20, 6:14 PM EDTSpecial Weather StatementTAELowndes61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.